Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Should I start meds
Dec 24, 2002

I became infected 3 months ago in late Aug. or September. An Oct. 23rd antibody test was negative but DNA test on November 18 was positive (confirmed by new antibody and Western Blot (3 of 3)tests shortly thereafter. Recent blood test had CD4 at 789, CD8 at 400 and HIV-1 PCR quantitaive (viral load)at 47,016. Am going to see HIV/AIDS knowledgeable Doctor next week. I am almost 62, in good health, exercise daily and have few side-effects so far (except for fast loss of 9 lbs (was 175 lbs) after infection - now stabilized).

What are your thoughts on starting meds ASAP or should I wait a few months to see if my viral load declines?

Thanks for your thoughts.

Response from Dr. Wohl

Hi-

It does indeed seem that you were recently infected. Many clinicians are providing treatment during the acute infection phase before your antibodies to HIV are detectable by antibody testing. After seroconversion(antibody test turns positive) enthusiasm for treatment wanes.

At this point your viral load has likely reached a point close to where it will stay. Your CD4 cell count is high, as expected.

If I were you, I would look to see if there are any attractive clinical trials in my area looking at treating recently infected persons. Check out: http://clinicaltrials.gov/search/term="Acute+Infection"[CONDITION]+AND+HIV+[CONDITION]

There are lots of reasons to think early treatment even just after seroconversion may be a good thing but it will take research to figure this out.

In the absence of a study, I'd recommend follow-up with a CD4 cell count and viral load every 3 to 4 months and see what happens - I suspect not much anytime soon - and would hold off on treatment now. Thanks - DW



Previous
Treatment Naive No Longer
Next
A colleague from Italy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement